Finasteride-induced Depression Scott Patten, University of Calgary 7 March 2007 Rahimi-Ardabili et al. should be commended for this study of finasteride-induced depression. Too often, the literature concerned with drug-induced depression has consisted only of case-reports, and there is certainly a need for studies such as theirs. The study finds a small increase in average BDI ratings after two months of finasteride treatment. The difference (slightly more than one half of one point on the scale) is statistically significant, but a change in mean or median ratings on such a scale is not necessarily clinically significant. Depression is a syndrome, and small changes in BDI scores could occur as a result of changes in a few symptom items without there actually being a change in the frequency of clinically significant depression. It is also possible to have changes in symptom ratings that occur within a range of scores that have no clinical significance. It would be very interesting to identify the subset of subjects with no or minimal depressive symptoms at baseline, and then determine the frequency with which clinically significant depressive symptoms emerged over the 2 month follow-up period (ie. the incidence or risk of depression) in this group. As the authors point out - controlled studies will be needed to determine whether the risk is elevated in finasteride treated patients. Ideally, such studies would randomize finasteride exposure in order to control for confounding by indication and/or protopathic biases.Scott PattenProfessor, University of Calgary, CANADA Competing interests None.